Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 97, NWS Raleigh, NC

July 3, 2002Forsyth County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 3, 2002, 3:58 PM EDT for Forsyth County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 3:58 PM EDT (19:58 UTC)
Expired
Jul 3, 2002, 4:30 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Forsyth County, NC

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:15 PM EDTHail 1Winston Salem, NCQuarter sized hail was reported in the west side of Winston Salem near County Club Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WUUS52 KRAH 031958
SVRRAH
NCC067-032030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
358 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORSYTH COUNTY IN NORTH CAROLINA

* UNTIL 430 PM EDT

* AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF CLEMMONS...OR ABOUT 7 MILES
  WEST OF WINSTON-SALEM...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  WINSTON-SALEM
  CLEMMONS

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$
JWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:55 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 3, 2:55 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT WED JUL 3 2002

LITTLE CHANGE.
MODELS SEEM TO GENERATE RAIN MAXIMUMS WHENEVER THEY CLOSE OFF A
SMALL SURFACE LOW AND THIS CHANGES FROM RUN TO RUN AND MODEL TO
MODEL. DO NOT TRUST ANY FORECAST OF VORTICITY BEYOND ABOUT 24 HOURS
WITH THIS UPPER LEVEL PATTERN. THIS LEAVES US WITH PERSISTENCE.

ALTHOUGH THE AVIATION MODEL MAV GUIDANCE PRODUCES INCREASED POPS FOR
RAIN FRIDAY AND FRIDAY NIGHT MOST LOCATIONS...BELIEVE THIS IS AS
MUCH DUE TO RANDOM SURFACE LOW DEVELOPMENT AS ANYTHING. WILL KEEP
POPS IN THE SMALL CHANCE RANGE.

TEMPERATURES LITTLE CHANGED FROM TODAY THROUGH THE PERIOD.

.RAH...NONE.

RLH/RA

In the hours before

Local storm report, Jul 3, 10:57 AM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1057 AM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1159 PM    CANDOR                    NC   .75 INCH HAIL
07/02/02   MONTGOMERY                     REPORTED BY NWS TRAINED
                                          WEATHER SPOTTER.

KK
Special weather statement, Jul 3, 11:00 AM EDT, 4 hours 58 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-032100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1100 AM EDT WED JUL 3 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA THIS AFTERNOON AND EVENING...

IN CENTRAL NORTH CAROLINA
     ALAMANCE...ANSON...CHATHAM...CUMBERLAND...DAVIDSON...DURHAM...
     EDGECOMBE...FORSYTH...FRANKLIN...GRANVILLE...GUILFORD...
     HALIFAX...HARNETT...HOKE...JOHNSTON...LEE...MONTGOMERY...
     MOORE...NASH...ORANGE...PERSON...RANDOLPH...RICHMOND...
     SAMPSON...SCOTLAND...STANLY...VANCE...WAKE...WARREN...WAYNE AND
     WILSON

.SKYWARN SPOTTERS...CENTRAL NORTH CAROLINA SKYWARN SPOTTER
ACTIVATION MAY BE REQUIRED MAINLY AFTER 3PM INTO THE EVENING HOURS.

.SYNOPTIC PATTERN...TEMPERATURES CLIMBING WELL INTO THE 90S AGAIN
TODAY COMBINED WITH THE HUMID AND UNSTABLE AIR OVER CENTRAL NORTH
CAROLINA WILL PROMOTE SCATTERED...BUT RAPID AND
STRONG...THUNDERSTORM DEVELOPMENT THIS AFTERNOON.

.HAZARDOUS WEATHER DETAILS...SCATTERED SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS ALL OF CENTRAL NORTH CAROLINA THIS AFTERNOON
LINGERING INTO THE EVENING HOURS...AND POSSIBLY TOWARD MIDNIGHT.

LARGE HAIL WILL BE THE MAJOR THREAT TODAY...ALTHOUGH DAMAGING
DOWNBURST WINDS WILL ALSO BE POSSIBLE. IN ADDITION...WINDS ALOFT ARE
LIGHT...PROMOTING SLOW STORM MOVEMENT AND THUS THE POTENTIAL FOR
FLOODING. THE HOT TEMPERATURES ARE ALSO CONDUCIVE TO FREQUENT
INTENSE CLOUD TO GROUND LIGHTNING STRIKES. DUE TO THE DRY
CONDITIONS...LIGHTNING COULD IGNITE HOUSE FIRES AND FOREST FIRES.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES OR WARNINGS.

RA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 11:12 PM EDTSevere Thunderstorm WarningRAHMontgomery33 min
Jul 2, 11:54 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore36 min
Jul 3, 3:52 PM EDTSevere Thunderstorm WarningRAHRichmond23 min
Jul 3, 4:39 PM EDTSevere Thunderstorm WarningRAHAnson36 min
Jul 3, 5:10 PM EDTSevere Thunderstorm WarningRAHGuilford20 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.